Symptoms of Heroin Use

The United States is in the middle of a heroin epidemic. Between 1999 and 2014, the number of heroin-related deaths among Americans rose by 248%. Heroin comes in a powdered form as well as a sticky liquid that’s often called ‘black tar heroin’. The powdered form is most common in the United States and can be smoked, snorted, or injected. Regardless of how it’s used, all forms present the dangerous symptoms of heroin use.

What Are the Symptoms of Heroin Use?

Young man sitting in the street thinking about the symptoms of heroin useRecognizing that someone is using heroin is the first step in helping them. The more someone uses the substance, the more obvious the heroin addiction becomes. Watching out for a few key signs can save someone’s life.

Heroin is often sought after because the euphoric effects it produces. However, heroin addiction symptoms extend far beyond the few positive ones that users seek it out for. Heroin addiction symptoms include:

  • Small pupils and tired eyes
  • Flush skin
  • Slow breathing
  • Disorientation
  • Rapid weight loss
  • Changes in sleep patterns
  • Failing performance in work or school
  • Strained relationships
  • Neglecting personal hygiene

These are only a few of the physical and mental signs that someone is using heroin. In addition to signs the person exhibits, it’s important to look for paraphernalia that your loved one may have lying around. Paraphernalia of heroin use includes:

  • Loose shoelaces
  • Pipes
  • Small bags of powder
  • Burnt aluminum foil
  • Needles or syringes
  • Burnt spoons

If someone you love is exhibiting any of these signs or owns any of these materials, it’s time to talk to them about finding an appropriate drug treatment facility.

What Should I Do If Someone I Love Is Using Heroin?

You may find it difficult to talk to the person you love about their heroin use. Many people are afraid of losing the trust of their loved one or angering them. However, talking to that person about enrolling in heroin treatment will ultimately save their life.

Once someone is presenting the symptoms of heroin use, they’re well on their way to putting themselves at risk for a heroin overdose. Heroin overdoses are increasingly common in the United States among heroin users due to issues with purities. Users typically don’t know how pure the substance they’re using is due to the way dealers manufacture and distribute the substance.

Symptoms of a heroin overdose may be difficult to spot. At first glance, many symptoms of heroin overdose just appear to be typical side effects of heroin use. However, if the users don’t receive medical attention, they may find themselves in comas.

Signs of heroin overdose include:

  • Unresponsiveness
  • Extremely low pulse
  • Clammy, discolored skin
  • Nausea and vomiting
  • Shallow breathing

If you see these symptoms in someone you love, they need immediate medical attention.

Addiction Treatment for Heroin Users

Before an addiction becomes an overdose, seek treatment for heroin use. Once you notice the symptoms of heroin use in someone you love, it’s time to talk to them and enroll them in an accredited drug rehab facility. Without an addiction treatment center, the user will experience adverse heroin withdrawal symptoms and put themselves at risk for a heroin relapse.

Serenity Lodge in California provides evidence-based treatment options for men that struggle with substance abuse. If your loved one is ready to regain control of his life, contact us today at (855) 932-4045.

Leave a reply